MAUDE Adverse Event Report: IRRAS USA IRRAFLOW CNS CATHETER; INTRACRANIAL CATHETER

IRRAS USA IRRAFLOW CNS CATHETER; INTRACRANIAL CATHETER
Model Number ICGS020
Medical Device Problem Code Manufacturing, Packaging or Shipping Problem (2975)
Health Effect - Clinical Code Unspecified Nervous System Problem (4426)
Date of Event 03/16/2022
Type of Reportable Event Malfunction
Event or Problem Description
Hold for rh 2.3 the patient was diagnosed with ventriculitis and was receiving treatment due to the ventriculitis with the irraflow system.Treatment from the irraflow system began at 11pm.The following day, irras representative and neurocritical care educator, ms.(b)(4), was notified from the medical staff that the patient may be retaining fluid because there was a fluid imbalance between irrigation and drainage (not due to patient condition).The patient was taken to ct scan at approximately 12pm where air was observed in the ventricles and drainage tube.The staff inspected the catheter and discovered a tear in the catheter.There was no noted leakage from the catheter prior to ct scan.The field failure of the icgs020 main catheter body side wall observed on (b)(6) 2022, 12 hours after device placement.As of (b)(6) 2022, abby johnston, irras neurocritical care educator, reported that the patient is doing great under irraflow treatment.Her assessment was that the manipulation was required for the new catheter replacement.Attempts have been made to submit this report for some time.As the new head of ra for irras, needed to open an esg acct.And with esg helpdesk since (b)(6) 2022 to get access to fda's esg due unknow computer problems preventing completion of test esg required submissions.
 
Additional Manufacturer Narrative
Ct scan results: air in the ventricles was observed.The medical staff examined the catheter to assess the state of the device.Inspection of the catheter found a tear in the catheter (estimated about 3mm) near the distal end of the bifurcation allowing irrigation liquid to leak out of the catheter.The observed hole in the catheter resulted in the decision to replace the catheter.Assessment by reporting institution was that additional procedural trauma resulted from having to remove the damaged catheter and replace with a new sterile catheter to continue with treatment using the irraflow cns system.The catheter was returned and examined.The size of the tear makes it very unlikely that a surgeon would not observe the tear during placement.The complaint description states the leak was identified approximately 12 hours after device placement; it is not clear when the catheter was damaged, whether it was damaged during placement, or the failure occurring later.It is stated that the catheter hole was found after there was a reported imbalance between the irrigation fluid entering the patient and the drainage fluid removed from the patient.Multiple videos and pictures were done showing the damage to the main body of the catheter, between the catheter hub and the main catheter body.The edges of the tear do not appear smooth, but jagged and non-uniform.The material design of the catheter is pellethane 2363 80ae tpe material which tends to resist tear propagation and requires significant stretch prior to break.The jagged cut does not suggest a radial cut due scissors or scalpel, but could leave open the possibility these tools nicked the outer extrusion and the jagged structure was the result of later tearing.Attempts to recreate the tear in the bench top setting were unsuccessful using: razor blade, and a needle.A tentative conclusion can be reached that the irrigation lumen wall was compromised (e.G.Fatigue, thinning, embrittlement, stapling, suturing, scalpel, scissors, or other means) and at the time of the investigation of the catheter post-removal and decontamination, the tear propagated likely due to a force on the catheter as evidenced by the jagged wall formation on each side of the lumen.It cannot be determined how the original damage to the catheter occurred.Discussion with the cmo rose medical was had for review damaged catheter.The cmo stated that the damage looks like it came from the inside out, no direct evidence of a cut or abrasion that would have made a hole so large.Scenario one, user might have put the stylet in the irrigation lumen by mistake.Undetermined the root cause of the failure.A tentative conclusion with reservation is the irrigation lumen wall was compromised (e.G.Fatigue, thinning, embrittlement, stapling, suturing, scalpel, scissors, or other means) and at the time of the investigation of the catheter post-removal and decontamination, the tear propagated likely due to a force on the catheter as evidenced by the jagged wall formation on each side of the lumen.No change to disposition.Monitor post-market surveillance for frequency of occurrence.No further information is expected.

Brand Name
IRRAFLOW CNS CATHETER
Common Device Name
INTRACRANIAL CATHETER
Manufacturer (Section D)
IRRAS USA
11975el camino real
suite 304
san diego CA 92130
Manufacturer (Section G)
IRRAS USA
11975 el camino real
suite 304
san diego CA 92130
Manufacturer Contact
jeanne warner
11975 el camino real
suite 304
san diego 
8002134604
MDR Report Key16133909
Report Number3013508628-2022-00010
Device Sequence Number11560356
Product Code JXG
UDI-Device Identifier00868643000432
UDI-Public00868643000432
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
200807
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Nurse
Remedial Action Other
Type of Report Initial
Report Date (Section B) 08/15/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberICGS020
Device Catalogue NumberICGS020
Device Lot Number1009498
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/23/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/16/2022
Initial Report FDA Received Date01/10/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/18/2021
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown